Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 47, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 14, 2018, 9:27 AM EDT for Broome County, Tioga County, New York; Susquehanna County, Wayne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 9:27 AM EDT (13:27 UTC)
- Expired
- Aug 14, 2018, 3:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Tioga County, NY, Susquehanna County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 34 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WGUS51 KBGM 141327
FFWBGM
NYC007-107-PAC115-127-141930-
/O.NEW.KBGM.FF.W.0047.180814T1327Z-180814T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
927 AM EDT TUE AUG 14 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southern Broome County in central New York...
Southeastern Tioga County in central New York...
Northeastern Susquehanna County in northeastern Pennsylvania...
Northwestern Wayne County in northeastern Pennsylvania...
* Until 330 PM EDT Tuesday.
* At 922 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain moving northward into Tioga County, Broome County,
northeast Susquehanna County and northern Wayne County,
Pennsylvania. The thunderstorms were moving very slowly and given
the wet soils flash flooding will occur. This is a potentially
dangerous situation. Persons in flood prone areas should take
immediate action to protect life and property.
* Some locations that will experience flash flooding include...
Binghamton, Vestal, Johnson City, Endicott, Sanford, Deposit,
Susquehanna Depot, Port Dickinson, Windsor and Lanesboro.
The Wappasening Creek that flows into Nichols is expected to reach
13 to 14 feet and likely will begin flooding issues for the Nichols
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4192 7534 4194 7562 4205 7564 4204 7609
4206 7623 4214 7623 4225 7564 4219 7564
4219 7542 4205 7543 4200 7539 4201 7537
4200 7536
$$
DJN1 follow-up statement
021
WGUS71 KBGM 141454
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
1054 AM EDT TUE AUG 14 2018
NYC007-107-PAC115-127-141930-
/O.CON.KBGM.FF.W.0047.000000T0000Z-180814T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Tioga NY-Susquehanna PA-Wayne PA-
1054 AM EDT TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
SOUTHERN BROOME...SOUTHEASTERN TIOGA...NORTHEASTERN SUSQUEHANNA AND
NORTHWESTERN WAYNE COUNTIES...
At 1049 AM EDT, Doppler radar indicated that the areas of heavy rain
continue across portions of the warned area especially in the
Greater Binghamton area and northwest Susquehanna County. Major
flash flooding is taking place in southern Broome County and
northern Susquehanna County at this time with numerous roads
flooded, residences evacuated, and some structures flooded.
Additional rains and runoff from earlier rainfall today will
continue to cause flash flooding.
Some locations that will experience flooding include...
Binghamton, Vestal, Johnson City, Endicott, Sanford, Deposit,
Susquehanna Depot, Port Dickinson, Windsor and Lanesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4192 7534 4194 7562 4205 7564 4204 7609
4206 7623 4214 7623 4225 7564 4219 7564
4219 7542 4205 7543 4200 7539 4201 7537
4200 7536
$$
NICOSIAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:52 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 14, 7:52 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
752 AM EDT Tue Aug 14 2018
.SYNOPSIS...
Low pressure continues to track over the region today with
rounds of heavy showers leading to some flash flooding this
morning, and another round of showers and storms this afternoon
and evening. A weak frontal boundary will be north of the
region through the middle of the week which will be followed by
a cold frontal passage on Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
430 am update...
Main concerns in the near term remain focused around the ongoing
threat of flooding from heavy rain today on top of already saturated
surfaces.
A Flash Flood Watch remains in effect today and has been extended
through this evening to account for the potential of additional
afternoon/evening convection producing locally heavy rainfall.
Large cut-off upper low over NY/PA this morning will continue to
rotate slowly ewd today and combine with rich source of deep
layer moisture to produce steady rain showers...with embedded
heavier bursts this morning. An area of divergence aloft is
enhancing the large-scale lifting, and weak instability is
helping to generate moderate elevated convection across
w-central NY...in the central Finger Lakes region this morning.
The continuous supply of moisture from the east...with 1.75-2
inch PWATs advecting in...aligned with the upper level support
and corridor of instability will remain quasi-stationary through
a good portion of the rest of the morning and allow for the same
areas to see a steady dose of moderate to heavy rain. Have
already seen a few reports of around 1 inch in a couple
hours...and 2.5 inches in about 3 hours. These rainfall rates
will likely be too much to handle in saturated soils and lead to
nearly instant runoff and localized flooding issues.
The area we are watching this morning is from Seneca Falls to
Watkins Glen into to ne Steuben county. Around 1 to 3 inches has
fallen since late last evening, and another batch of mod-hvy
rain to the north appears to be taking aim at this area in the
next 3 to 4 hours, which will likely cause further flooding
issues in srn Seneca, ern Yates and nrn Schuyler counties.
The threat for additional rain will continue this morning for
all other locations of central NY and ne PA...with slow moving
storms producing brief heavy bursts. However, the next round
this afternoon and evening will need to be watched closely as
the boundary layer destabilizes and more convection develops.
The upper low should start to pick up movement later today,
which may give the storms enough motion to help mitigate the
heavy rain/flash flooding threat. The concern later today will
be with the short-duration heavy rainfall rates...where a quick
0.5 to 1 inch in an hour or less will worsen any on-going
problems. Heavy rain will be possible anywhere across central NY
and ne PA, but the areas of concern will continue to be the
central srn tier and Catskills in NY and all of ne PA where most
surfaces are fairly saturated.
Rain showers and thunderstorms should taper off later this
evening as the system pulls out to the east. A few light rain
showers may linger tonight with patchy fog as well.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
430 am update...
Weak high pressure will build in on Wednesday, and allow much of
the region to dry out, at least during the morning hours before
afternoon heating allows for a few scattered showers and weak
storms. Air mass should be fairly dry aloft, so not expecting
any significant heavy rain threat.
Convection should dissipate quickly Wed evening with quiet
weather through most of the night Wed night. The next system
begins to push in from the west Thursday with showers and storms
increasing in coverage and probability through the day.
Temperatures Wed and Thur should be warm with highs in the 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
3 AM update...
More unsettled weather this period especially early. A progressive
upper level trough moves from the Midwest Thursday night into our
area Saturday. Ahead of this trough will be a surface low that
passes just to the north but multiple fronts will pass through.
Timing of the fronts will be critical to how strong thunderstorms
will be and how much rain falls. At this time, models have an
afternoon warm front and evening cold front. With deep southwest
flow ahead of the front precipitable water values peak around 2
inches. More flash flooding is possible. Lows will be in the 60s
with highs Friday in the 80s. Another humid day with dewpoint
temperatures around 70.
The rest of the days, lower chances of showers and thunderstorms but
still some with the upper level trough weakening but stalling on the
east Coast. Surface high pressure tries to build in but might not
succeed with the cold air aloft. These days mainly scattered to
isolated afternoon showers. Highs around 80 and lows around 60.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
740 am update...
Areas of moderate rain showers, and possibly even thunderstorms
will continue today. Ceilings and vsbys could vary widely
especially at ELM, ITH and AVP early. Generally MVFR conditions
will slowly improve to VFR late today and evening. Some clearing
tonight will lead to fog and fuel alternate cigs late. Possibly
lower conditions in south central NY where the better rain is.
Northwest at 4 to 8 kts becoming light and variable tonight..
Outlook...
Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and thunderstorms.
Saturday...Primarily VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through this evening for NYZ022>025-044>046-
055>057-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...BJT
LONG TERM...TAC
AVIATION...TACHazardous weather outlook, Aug 14, 3:39 AM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 339 AM EDT Tue Aug 14 2018 NYZ009-015>018-036-037-150745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 339 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. A slow moving low pressure system over Pennsylvania will bring showers and thunderstorms to the area today, some of which may contain very heavy rain. This heavy rain may cause minor flooding of low lying areas and culverts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-150745- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 339 AM EDT Tue Aug 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 14, 5:48 AM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM FLASH FLOOD 1 W LODI STATION 42.62N 76.87W
08/14/2018 SENECA NY 911 CALL CENTER
6 VEHICLES AND 2 CAMPERS WASHED DOWN MILL
CREEK.
&&
BJTLocal storm report, Aug 14, 5:53 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
553 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM FLASH FLOOD LODI 42.61N 76.83W
08/14/2018 SENECA NY 911 CALL CENTER
ZODIAC RESCUES FOR PEOPLE TRAPPED IN HOUSES
NEAR LODI.
&&
BJTLocal storm report, Aug 14, 6:38 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD HECTOR 42.50N 76.87W
08/14/2018 SCHUYLER NY EMERGENCY MNGR
PEOPLE TRAPPED IN HOMES. RESCUES ONGOING. MANY ROADS
FLOODED.
&&
JMLLocal storm report, Aug 14, 8:03 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD NEW ALBANY 41.60N 76.44W
08/14/2018 BRADFORD PA EMERGENCY MNGR
MANY ROADS FLOODED. EVACUATIONS TAKING PLACE.
&&
JMLLocal storm report, Aug 14, 8:21 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 AM FLASH FLOOD WILMOT 41.60N 76.32W
08/14/2018 BRADFORD PA EMERGENCY MNGR
ROADS FLOODED. EVACUATIONS TAKING PLACE.
&&
JMLLocal storm report, Aug 14, 9:20 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 AM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM FLASH FLOOD FRANKLIN FORKS 41.92N 75.85W
08/14/2018 SUSQUEHANNA PA EMERGENCY MNGR
NUMEROUS ROADS FLOODED. WATER SURROUNDING THREE HOMES
WITH PEOPLE TRAPPED. A GARAGE WAS FLOATING DOWNSTREAM.
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:03 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga, Tompkins | 3 hr |
| Aug 13, 9:39 PM EDT | River Flood Warning | BGM | Broome | 44 hr |
| Aug 13, 10:19 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| Aug 14, 2:56 AM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Seneca, Steuben, Tompkins, Yates | 3 hr |
| Aug 14, 4:15 AM EDT | Flash Flood Warning | BGM | Schuyler, Seneca, Yates | 12 hr |
| Aug 14, 5:24 AM EDT | Flash Flood Warning | BGM | Schuyler, Seneca, Yates | 3 hr |
| Aug 14, 5:59 AM EDT | Areal Flood Advisory | BGM | Cayuga, Seneca, Yates | 3 hr |
| Aug 14, 7:08 AM EDT | Flash Flood Warning | BGM | Chemung, Schuyler | 9 hr |
| Aug 14, 7:18 AM EDT | Flash Flood Warning | BGM | Broome | 9 hr |
| Aug 14, 7:45 AM EDT | Flash Flood Warning | BGM | Tioga | 8 hr |
| Aug 14, 9:01 AM EDT | Flash Flood Warning | BGM | Broome | 6 hr |
| Aug 14, 9:36 AM EDT | Flash Flood Warning | BGM | Tioga | 6 hr |
| Aug 14, 11:46 AM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Cortland | 3 hr |
| Aug 14, 1:18 PM EDT | River Flood Warning | BGM | Broome, Tioga | 26 hr |
| Aug 14, 3:22 PM EDT | River Flood Warning | BGM | Tioga | 31 hr |
| Aug 14, 3:39 PM EDT | Areal Flood Warning | BGM | Broome, Tioga | 6 hr |
| Aug 14, 4:44 PM EDT | Areal Flood Advisory | BGM | Onondaga | 2 hr |
| Aug 14, 5:29 PM EDT | Areal Flood Advisory | BGM | Delaware | 73 min |
| Aug 14, 5:31 PM EDT | Areal Flood Advisory | BGM | Delaware | 71 min |
| Aug 14, 5:56 PM EDT | Areal Flood Advisory | BGM | Chenango | 3 hr |
| Aug 14, 6:47 PM EDT | Areal Flood Advisory | BGM | Tioga, Tompkins | 3 hr |
| Aug 14, 6:52 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison, Oneida | 3 hr |
| Aug 14, 6:58 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 3 hr |
| Aug 14, 7:16 PM EDT | Flash Flood Warning | BGM | Broome, Tioga, Tompkins | 5 hr |
| Aug 14, 7:21 PM EDT | Special Weather Statement | BGM | Madison | 54 min |
| Aug 14, 7:27 PM EDT | Areal Flood Advisory | BGM | Oneida | 89 min |
| Aug 14, 7:33 PM EDT | Flash Flood Warning | BGM | Chenango, Madison, Oneida, Otsego | 4 hr |
| Aug 14, 7:49 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 5 hr |
| Aug 13, 8:13 PM EDT | River Flood Warning | BGM | Lackawanna | 24 hr |
| Aug 13, 9:40 PM EDT | River Flood Warning | BGM | Wyoming | 41 hr |
| Aug 13, 10:32 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Pike, Wayne | 3 hr |
| Aug 14, 6:15 AM EDT | Flash Flood Warning | BGM | Bradford | 9 hr |
| Aug 14, 6:50 AM EDT | Flash Flood Warning | BGM | Wyoming | 3 hr |
| Aug 14, 8:04 AM EDT | River Flood Warning | BGM | Bradford | 6 hr |
| Aug 14, 9:43 AM EDT | Flash Flood Warning | BGM | Wyoming | 6 hr |
| Aug 14, 1:59 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 4 hr |
| Aug 14, 3:22 PM EDT | River Flood Warning | BGM | Bradford | 29 hr |
| Aug 14, 3:22 PM EDT | River Flood Warning | BGM | Wyoming | 32 hr |
| Aug 14, 3:22 PM EDT | River Flood Warning | BGM | Luzerne | 44 hr |
Nearby
Flash Flood Warnings in New York, 2018Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.